Help! Diarrhea!

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

sami-jo
Regular Member


Date Joined Apr 2006
Total Posts : 326
   Posted 4/12/2006 3:44 PM (GMT -6)   
Hello, I am new to the forum.  I was recently diagnosed with GERD.  My biggest problem with all of this is that all of the meds give me diarrhea.  I have tried Zantac, Protonix, Prevacid, and am now taking Pepcid.  Does anyone know if this is common?  I told my doc that the side effects of the medicine are worse than the occassional heartburn & swallowing difficulty I experienced with GERD.  He pretty much told me too bad, that I need to take the medicine so the acid doesn't damage my esophagus (yipes, but what about my poor intestines!).  I think I would feel better about it if I knew for sure that the meds where the cause of the diarrhea (so I could quit freaking out about what ELSE might be wrong).  So HELP, I have occassional nausea, gurgly belly, and diarrhea.  This is all worse in the morning.  I know the meds say diarrhea could be a side effect, but was just wondering if this has happened to any of you and just how common it is.  Thanks!

skooby
Regular Member


Date Joined Nov 2005
Total Posts : 208
   Posted 4/12/2006 4:26 PM (GMT -6)   

Hello Sami-Jo

Don't fret diarrea (spelling) is a side effect of ppi's. I have been dealing with it at least 5 times a week since I started them in October of last year. To tell you the truth I would MUCH rather have the "D" then the burning that I could feel in my nose, ears & teeth from the GERD.

Marsha


sami-jo
Regular Member


Date Joined Apr 2006
Total Posts : 326
   Posted 4/12/2006 5:10 PM (GMT -6)   
Marsha, thanks for your reply! Do you think it is also a common side effect with the acid reducers like Zantac & Pepcid? I couldn't tolerate PPI's at all and had to stop them after just a week or so. Did you have weight loss with the "D"? The weight loss really bugs me. I've been trying to lose weight with diet & exercise since birth of my son over 4 yrs ago. Now all of a sudden, since this all started, I lose at least a pound a week. It's like I have discovered a magic diet pill- but I can't enjoy it cause it's too creepy- I don't absorb food anymore. My doctor seems unconcerned. Have appt with GI doc but not til May 3.

Sami

skooby
Regular Member


Date Joined Nov 2005
Total Posts : 208
   Posted 4/12/2006 5:41 PM (GMT -6)   
I was on perscription pepcid and it gave me the "D". It was not helping me so they gave me the prilosec which to me is a wonder drug. I have not lost any wieight from the "D" even though I wish I had. I was put on prozac in October after my 15 year old son was killed in a car accident and I heard that some of the side effects of prozac can be wieight gain. I have gained two pounds since I started the prozac. On Monday I quit it cold turkey because I was starting to get some other side effects which freaked me out like light headedness and no energy. I am a runner and I have not run in a while because I have lost all interest and energy in it so hopefully that will come back.
 
I hope this info helps some what.
 
Marsha

seagal
Regular Member


Date Joined Mar 2006
Total Posts : 50
   Posted 4/12/2006 6:08 PM (GMT -6)   

I had diarrhea almost every day while on Prevacid.  What alarmed me was that I was also losing  my hair at a great rate, which made me worry that I wasn't absorbing minerals such as zinc, and probably vitamins -- B12 at least.  I have eye problems, so zinc deficiency is a big, big worry for me. Haven't tried the other PPIs.

Sami-jo, my doctor didn't seem concerned, either. But I was -- enough to quit the PPIs.  I don't know about side effects of Zantac and Pepcid. Hope you find something that helps.

Seagal 


sami-jo
Regular Member


Date Joined Apr 2006
Total Posts : 326
   Posted 4/13/2006 6:29 AM (GMT -6)   
Marsha, my heart goes out to you. I am so sorry to read your story of the loss of your son.

Seagal, my hair is also falling out and my nails are splitting and chipping. Are you taking anything since quitting the PPI's?

Do you think I can just chalk the side-effects up to the medications or should I worry? Thanks for the input; it does make me feel somewhat better knowing others have had similar experience.

Sami

seagal
Regular Member


Date Joined Mar 2006
Total Posts : 50
   Posted 4/13/2006 1:33 PM (GMT -6)   

Sami, I doubt that anyone could say for sure what's causing the diarrhea.  I just know that mine started when I started PPIs over a year ago and ended when I quit.  Like you, I had trouble with splitting nails as well as hair loss. If you Google the name of your PPI and side effects, you'll find a list of possible effects as long as your arm -- some minor, some very scary.

On what basis did your doctor decide you needed PPIs?  Did you have an endoscopy or other test?  Have you had a colonoscopy?  Test for H pylori?  My doctor prescribed Prevacid after a three-minute description of my symptoms. It seems to me doctors should at least advise a milder form of medication before bringing out the neutron bomb.

You asked what I'm taking.  No drugs at the moment, but I'm watching my diet very carefully -- no sugar in any form, no coffee, no high-carb foods. Also digestive enzymes at mealtime, and ginger juice every morning.

As you know, anxiety makes HB/reflux worse (maybe causes it??), so do what you can to set your mind at ease.  Hope you're feeling better soon.

Seagal

 


LKMom
New Member


Date Joined Apr 2006
Total Posts : 8
   Posted 5/4/2006 1:16 PM (GMT -6)   

I have problems with daily diarhea as well. It started with the PPI's and has continued with Zantac (I'm unable to take the PPI's - too many side effects). For me, I'm also have many more BM's than normal. I'll get one or two in the morning which are pretty normal and then another one or two which are diarhea.

I am also having a problem with weight loss and really wonder if it's the medication. I'm down 10 lbs from the middle of December and can't gain back any of it. I'm even tracking my calories carefully each day. Most days I get about 2000 (need 1750 to maintain my weight). After months of this I still can't gain back an ounce. As you say, it's creepy. Like things just aren't being absorbed.

I also get frequent nausea and gurgling as well. The Drs are thinking that at least part of mine is anxiety so now I'm taking a small dose of Xanax daily. That has helped the nausea and GERD more than anything. Hasn't done anything for the diarhea and GERD though. I also think for me part of this is hormones. I'm perimenopausal and just started having hot flashes after several years of erratic periods. Should get my hormone tests back next week.

Let me know if you figure out how to stop the D and weight loss!

-Karen

 

 


seagal
Regular Member


Date Joined Mar 2006
Total Posts : 50
   Posted 5/4/2006 2:07 PM (GMT -6)   
Karen,
 
That is so typical!  The prescribed meds produce side effects, so the solution is to prescribe more meds for the side effects.  Be careful with Xanax. It's addictive.  And no doubt has side effects of its own.  This is "health care"????
 
Seagal

sami-jo
Regular Member


Date Joined Apr 2006
Total Posts : 326
   Posted 5/7/2006 8:29 AM (GMT -6)   
Just an update...
I was in the hospital for tests for 3 days shortly after starting this thread. My upper endoscopy showed no GERD this time. The doctor said that you could still have it (my original diagnosis came after having a barium swallow series) even if neg on endoscope. All of the other tests were basically normal. I quit taking GERD meds (other than TUMS which seems to help with the D). My GI Dr. now is calling what I have IBS. I am pretty convinced that the GERD medicines started me down this pathway with the D and irritable bowels and nausea. Also, I have developed major anxiety & panic attacks over all of this crap (literally); and am now taking Ativan to control the panic & anxiety. Like Seagal put it in the last post-- This is "health care"! There were a couple days after getting out of the hospital that I couldn't even move off the couch; so, the good news is I am now functional. Still have the D, but it is even seeming to get a little better. Maybe (hopefully) my system will slowly reset itself. I'm seeing a therapist and also a holistic chiropractor- both are very helpful. Also, completely cutting out dairy and taking acidopholus seems to help with the D.

Sami
New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, April 20, 2018 8:35 AM (GMT -6)
There are a total of 2,953,572 posts in 324,019 threads.
View Active Threads


Who's Online
This forum has 162086 registered members. Please welcome our newest member, Divi.
364 Guest(s), 8 Registered Member(s) are currently online.  Details
Pillin, Craftylady, BillyBob@388, Thomarann, Herophilus, SharonZ, Gbryan, T.S. Eliot